Kansas, 2006

Damaging Winds in Kansas, July 26, 2006

July 26, 2006 · NWS ICT · 5 events in 3 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 26, 6:24 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 26, 6:24 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT WED JUL 26 2006

.UPDATE...

LATEST SURFACE ANALYSIS INDICATES A LOW-LEVEL BOUNDARY SURGING
SOUTHWARD WHICH WAS ALSO BEING PICKED UP BY KICT 88D. MLCAPES
RANGING FROM 1000-2000J/KG OVER THE AREA AND MINIMAL CIN SUPPORTS
A CONTINUATION OF ACTIVITY THROUGH THE LATE EVENING HRS. SHEAR IS
WEAK BUT STILL CANNOT RULE OUT A FEW STRONG TO POSSIBLY SEVERE
STORMS FROM MODEST INSTABILITY. MEANWHILE...AREAS OF CONVECTION
CURRENTLY AFFECTING SOUTH CENTRAL KANSAS COULD CAUSE AN OUTFLOW
BOUNDARY TO SURGE NORTHWARD AND ENHANCE THE CONVERGENCE ALONG THE
TWO INTERSECTING BOUNDARIES...THEREFORE WE ANTICIPATE A POSSIBLE
INCREASE OF THUNDERSTORM COVERAGE DURING THE NEXT FEW HRS. THE
ACTIVITY COULD LINGER PAST MIDNIGHT ESPECIALLY IF 850MB PROFILERS
CONTINUE TO SHOW CONVERGENCE OVER SOUTHERN KANSAS. DUE TO THE SLOW
STORM MOVEMENT LOCALLY HEAVY RAINFALL COULD BECOME A CONCERN LATER
ON.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT WED JUL 26 2006/

DISCUSSION...

TONIGHT-THURSDAY NIGHT:
FORECAST FOCUS IS ON BEHAVIOR OF NEARLY STATIONARY 850-MB FRONT DRAPED
IN SW-NE MANNER FROM TX PANHANDLE ACROSS SRN KS TO NRN MO. BOUNDARY TO
ASSUME MORE W-E ORIENTATION ACROSS SRN KS AS POSITIVELY-TILTED UPPER
DECK TROF...MOVING E/SE ACROSS NRN ROCKIES...VENTURES OVER NRN PLAINS
THU MORNING AT WHICH TIME ITLL SHEAR OUT. AMPLE SFC-700MB MOISTURE
RESIDES ACROSS FORECAST AREA & SFC-850MB CONVERGENCE...THOUGH FAIRLY
ANEMIC OVER ERN KS...APPEARS SUFFICIENT VICINITY TX/OK PANHANDLES TO
ASSIGN 25-35% CHANCES FOR TSRA TONIGHT WITH THE HIGHER POPS ASSIGNED
TO SW CORRIDOR WHERE CLOSER TO STRONGER LOWER-DECK CONVERGENT AXIS.
POP GRADIENT TO ASSUME MORE N-S ORIENTATION THURSDAY/THURSDAY NIGHT.

FRIDAY & FRIDAY NIGHT:
WITH AFORE-MENTIONED FRONTS DISSIPATING CONVERGENT AXIS LIKEWISE TO
DISSIPATE. AS SUCH TSRA CHANCES TO DIMINISH IN W-E MANNER. WITH
CONVECTIVE DEBRIS IN NEIGHBORHOOD FROM THURSDAY NIGHTS ACTIVITY
LOWERED FRIDAYS MAXES 3F ALL AREAS.

EXTENDED (SATURDAY-TUESDAY):
POTENTIALLY VERY HOT AND DRY CONDITIONS HIGHLIGHT THE EXTENDED
PERIOD. COULD BE LOOKING AT SOME RECORD HIGH MAXES AND HIGH MINS.
THINKING CURRENT NUMBERS REPRESENTED IN THE GRIDS ARE CONSERVATIVE.
HIGHS COULD CONCEIVABLY BE UPWARDS OF 105F...WITH OVERNIGHT LOWS
75-80F. SO A HEAT ADVISORY MAY BE NEEDED AS THE WEEKEND APPROACHES.

SYNOPTIC PATTERN WILL SHOWCASE A BROAD MID-UPPER LEVEL RIDGE OF HIGH
PRESSURE...WHICH SHOULD AMPLIFY AND SHIFT EAST...ALLOWING FOR HOT
AND RELATIVELY DRY AIR TO SHIFT EAST OVER CENTRAL PORTIONS OF THE
NATION. INCREASED AFTERNOON HIGHS A FEW DEGREES EACH DAY DURING THE
PERIOD. ALSO LOWERED DEWPOINTS...ESPECIALLY DURING THE
AFTERNOON...DUE TO LACK OF APPRECIABLE SOIL MOISTURE AND GOOD
MIXING. INCREASED AFTERNOON WIND SPEEDS AS WELL...AS LEE TROUGHING
STRENGTHENS ACROSS THE WESTERN HIGH PLAINS.

MODELS INDICATE A WEAKNESS IN THE RIDGE PROGRESSING ACROSS THE
PLAINS LATE WEEKEND THROUGH EARLY NEXT WEEK. THIS MAY SPREAD SOME
MID TO HIGH LEVEL CLOUDS ACROSS THE AREA...SO LET BACK ON THE
TEMPERATURE THROTTLE A BIT FOR EARLY NEXT WEEK. PROGGED SURFACE
FRONT MAY BE THREATENING PORTIONS OF CENTRAL KANSAS BY
MONDAY-TUESDAY...BUT DID NOT INSERT POPS YET.

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  96  75  96 /  30  30  30  20
HUTCHINSON      75  96  75  97 /  30  30  30  10
NEWTON          75  95  75  96 /  30  30  30  20
ELDORADO        75  95  75  95 /  30  30  30  20
WINFIELD-KWLD   75  96  75  95 /  30  20  30  20
RUSSELL         74  96  74  99 /  30  30  20  10
GREAT BEND      74  97  74  98 /  30  30  20  10
SALINA          76  95  76  97 /  30  30  20  10
MCPHERSON       75  96  75  97 /  30  30  30  10
COFFEYVILLE     74  93  74  94 /  30  30  30  20
CHANUTE         75  92  74  93 /  30  30  30  20
IOLA            76  92  75  92 /  30  30  30  20
PARSONS-KPPF    74  93  74  93 /  30  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 26, 5:00 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT WED JUL 26 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
600 PM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FOR THIS EVENING...HEAT INDICES WILL REACH 100 TO 104 DEGREES OVER
ALL AREAS EXCEPT MUCH OF RUSSELL COUNTY.

FOR TONIGHT...THERE IS A CHANCE OF THUNDERSTORMS OVER ALL AREAS. A
FEW THUNDERSTORMS MAY PRODUCE 40 TO 50 MPH WINDS...ESPECIALLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY AFTERNOON...HEAT INDICES MAY REACH 100 TO 102 DEGREES
IN AREAS GENERALLY ALONG...AND SOUTHWEST...OF A LINE FROM HUTCHINSON
TO WELLINGTON.

FOR THURSDAY AND THURSDAY NIGHT...THERE IS A CHANCE OF
THUNDERSTORMS OVER ALL AREAS. HOWEVER...THE THUNDERSTORMS ARE NOT
FORECAST TO BE EITHER STRONG OR SEVERE.

FOR FRIDAY AFTERNOON...HEAT INDICES MAY REACH AROUND 100 DEGREES IN
AREAS GENERALLY ALONG...AND WEST...OF A LINE FROM LINCOLN...TO
HUTCHINSON...TO WELLINGTON.

FOR FRIDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER AREAS
GENERALLY ALONG...AND EAST...OF A LINE FROM SALINA TO HUTCHINSON TO
ANTHONY. THE THUNDERSTORMS ARE NOT FORECAST TO BE EITHER STRONG OR
SEVERE.

FROM SATURDAY THROUGH TUESDAY...AFTERNOON HEAT INDICES WILL REACH
100 TO 104 DEGREES...WITH THE HIGHEST HEAT INDICES...APPROACHING
105 DEGREES...OCCURRING IN ALL AREAS SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jul 26, 5:35 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED JUL 26 2006

KSZ083-092-270000-
SEDGWICK-SUMNER-
635 PM CDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK AND SUMNER COUNTIES...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CLEARWATER...OR 9 MILES
NORTH OF WELLINGTON...AND MOVING EAST AT 10 MPH. ANOTHER STRONG
STORM WAS LOCATED 5 MILES WEST OF PERTH...ALSO MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...AS WELL AS OUTFLOW
FROM A FEW OTHER SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN SEDGWICK
AND SUMNER COUNTIES.

DARMOFAL
Special weather statement, Jul 26, 5:59 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED JUL 26 2006

KSZ083-092-270015-
SEDGWICK-SUMNER-
659 PM CDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHERN SEDGWICK AND SUMNER COUNTIES...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BELLE PLAINE...OR 11 MILES
NORTH OF WELLINGTON...AND MOVING NORTHEAST AT 10 MPH. OTHER STORMS
WERE SCATTERED ALONG A LINE FROM NEAR MULVANE SOUTHWARD INTO
SOUTHERN SUMNER COUNTY...MOVING EAST AT 10 MPH.

STRONG OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THE STORMS ACROSS
SOUTHERN SEDGWICK AND SUMNER COUNTIES.

DARMOFAL
Special weather statement, Jul 26, 6:16 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT WED JUL 26 2006

KSZ082-091-092-270030-
HARPER-KINGMAN-SUMNER-
716 PM CDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST HARPER...SOUTHEAST KINGMAN AND WESTERN
SUMNER COUNTIES...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF NORWICH...OR 18 MILES NORTHEAST
OF ANTHONY...AND MOVING EAST AT 15 MPH. OTHER STORMS WERE WIDELY
SCATTERED INTO WESTERN SUMNER COUNTY.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL
Special weather statement, Jul 26, 6:30 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT WED JUL 26 2006

KSZ082-091>093-270100-
COWLEY-HARPER-KINGMAN-SUMNER-
730 PM CDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY...EASTERN HARPER...SOUTHEAST KINGMAN AND
SUMNER COUNTIES...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM UDALL TO
WELLINGTON TO 8 MILES SOUTHWEST OF NORWICH...AND MOVING EAST AT 15
MPH.

OUTFLOW WINDS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL
Special weather statement, Jul 26, 6:43 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT WED JUL 26 2006

KSZ069-070-270115-
BUTLER-GREENWOOD-
743 PM CDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN BUTLER AND GREENWOOD COUNTIES...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LATHAM...OR 19 MILES
SOUTHEAST OF EL DORADO...AND MOVING EAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 26, 6:59 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT WED JUL 26 2006

KSZ069-070-082-091>094-270130-
BUTLER-COWLEY-ELK-GREENWOOD-HARPER-KINGMAN-SUMNER-
759 PM CDT WED JUL 26 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...ELK...GREENWOOD...HARPER...
KINGMAN AND SUMNER COUNTIES...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF LATHAM TO ROCK TO 8 MILES SOUTH OF ATTICA...AND
MOVING EAST AT 15 MPH.

OUTFLOW WINDS TO 50 MPH WILL REMAIN POSSIBLE WITH THESE STORMS.

DARMOFAL

The radar

The Wichita radar (KICT), 75 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 26, 7:25 PM CST
Where
Butler County, Rosalia
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.617

Thunderstorm Wind, Sedgwick

When
July 26, 7:52 PM CST
Where
Sedgwick County, Wichita Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.650, -97.433

Measured by ASOS equipment at the Wichita Mid-Continent Airport.

Thunderstorm Wind, Sedgwick

When
July 26, 8:09 PM CST
Where
Sedgwick County, Oaklawn
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.600, -97.300

Thunderstorm Wind, Sedgwick

When
July 26, 8:56 PM CST
Where
Sedgwick County, Garden Plain
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -97.683

A utility pole was downed.

Thunderstorm Wind, Barton

When
July 26, 9:05 PM CST
Where
Barton County, Hoisington
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
38.517, -98.767

Strong winds peeled off portions of roof covering from the Beers Hardware building. Additionally, power lines and tree limbs were downed across the city. The storm dumped 1.30 inches of rain on Hoisington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525098, 5525099, 5525100, 5525101, 5525102.